Want to take quizzes and track your credits?
Should myocarditis be considered a potential adverse event following immunization with messenger RNA (mRNA) COVID-19 vaccines?
In this case series of 23 male patients, including 22 previously healthy military members, myocarditis was identified within 4 days of receipt of a COVID-19 vaccine. For most patients (n = 20), the diagnosis was made after the second dose of mRNA COVID-19 vaccine; these episodes occurred against the backdrop of 2.8 million doses of mRNA COVID-19 vaccines administered.
Vigilance for rare adverse events, including myocarditis, after COVID-19 vaccination is warranted but should not diminish overall confidence in vaccination during the current pandemic.
Myocarditis has been reported with COVID-19 but is not clearly recognized as a possible adverse event following COVID-19 vaccination.
To describe myocarditis presenting after COVID-19 vaccination within the Military Health System.
Design, Setting, and Participants
This retrospective case series studied patients within the US Military Health System who experienced myocarditis after COVID-19 vaccination between January and April 2021. Patients who sought care for chest pain following COVID-19 vaccination and were subsequently diagnosed with clinical myocarditis were included.
Receipt of a messenger RNA (mRNA) COVID-19 vaccine between January 1 and April 30, 2021.
Main Outcomes and Measures
Clinical diagnosis of myocarditis after COVID-19 vaccination in the absence of other identified causes.
A total of 23 male patients (22 currently serving in the military and 1 retiree; median [range] age, 25 [20-51] years) presented with acute onset of marked chest pain within 4 days after receipt of an mRNA COVID-19 vaccine. All military members were previously healthy with a high level of fitness. Seven received the BNT162b2-mRNA vaccine and 16 received the mRNA-1273 vaccine. A total of 20 patients had symptom onset following the second dose of an appropriately spaced 2-dose series. All patients had significantly elevated cardiac troponin levels. Among 8 patients who underwent cardiac magnetic resonance imaging within the acute phase of illness, all had findings consistent with the clinical diagnosis of myocarditis. Additional testing did not identify other etiologies for myocarditis, including acute COVID-19 and other infections, ischemic injury, or underlying autoimmune conditions. All patients received brief supportive care and were recovered or recovering at the time of this report. The military administered more than 2.8 million doses of mRNA COVID-19 vaccine in this period. While the observed number of myocarditis cases was small, the number was higher than expected among male military members after a second vaccine dose.
Conclusions and Relevance
In this case series, myocarditis occurred in previously healthy military patients with similar clinical presentations following receipt of an mRNA COVID-19 vaccine. Further surveillance and evaluation of this adverse event following immunization is warranted. Potential for rare vaccine-related adverse events must be considered in the context of the well-established risk of morbidity, including cardiac injury, following COVID-19 infection.
Sign in to take quiz and track your certificates
JN Learning™ is the home for CME and MOC from the JAMA Network. Search by specialty or US state and earn AMA PRA Category 1 CME Credit™ from articles, audio, Clinical Challenges and more. Learn more about CME/MOC
Accepted for Publication: June 1, 2021.
Published Online: June 29, 2021. doi:10.1001/jamacardio.2021.2833
Corresponding Author: Jay Montgomery, MD, Walter Reed National Military Medical Center, 4954 N Palmer Rd, Bldg 19, Room 4026, Bethesda, MD 20889 (email@example.com); Margaret Ryan, MD, MPH, Naval Medical Center San Diego, 34800 Bob Wilson Dr, Bldg 6, Room 4V7C1, San Diego, CA 92134 (firstname.lastname@example.org).
Author Contributions: Drs Montgomery and Ryan had full access to all of the data in the study and take responsibility for the integrity of the data and the accuracy of the data analysis.
Study concept and design: Montgomery, Ryan, McClenathan, Collins, Hrncir, Herring.
Acquisition, analysis, or interpretation of data: Montgomery, Ryan, Engler, Hoffman, McClenathan, Loran, Hrncir, Herring, Platzer, Adams, Sanou, Cooper.
Drafting of the manuscript: Montgomery, Ryan, Engler, Cooper.
Critical revision of the manuscript for important intellectual content: All authors.
Statistical analysis: Ryan, McClenathan.
Administrative, technical, or material support: Montgomery, Ryan, Engler, Hoffman, McClenathan, Collins, Loran, Hrncir, Herring, Platzer, Adams, Sanou.
Study supervision: Montgomery, Ryan, Cooper.
Conflict of Interest Disclosures: Dr Cooper has received personal fees from Bristol Myers Squibb, Cantargia, CardioPath, Kiniksa Pharmaceuticals, and Cardiol Therapeutics. No other disclosures were reported.
Disclaimer: The views expressed are those of the authors and do not necessarily reflect official policy of the Department of Defense or the US government.
Additional Contributions: We thank the eldest patient for granting permission to publish identifiable information. We appreciate the contributions of the many clinicians who provided care or consultation for these patients worldwide, including, but not limited to, Todd Looney, MD; Matthew Needleman, MD; J. Edwin Atwood, MD; Carlie Cerne, MD; P. Gabriel Peterson, MD; Benjamin St. Clair, MD; and Nathan Boggs, MD (Walter Reed National Military Medical Center, Bethesda, Maryland); and Michael Romero, HM1, USN. We appreciate the support of Col Tonya Rans, USAF, MC; Laurie Duran, MSN; Laurie Housel, MSN; Ann Morse, MSN; Catherine Skerrett, MSN (Immunization Healthcare Division, Defense Health Agency, Falls Church, Virginia); and the Clinical Immunization Safety Assessment professionals at the US Centers for Disease Control and Prevention.
You currently have no searches saved.